Hail, Litchfield
- When
- May 26, 11:21 PM EST to 11:24 PM EST
- Where
- Litchfield County, Bakersville
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.830, -73.030
Penny size hail was reported during a thunderstorm in Bakersville.
A backdoor cold front approached the area from the northeast and provided a focus for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A backdoor cold front approached the area from the northeast and provided a focus for thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 26, 10:37 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1137 PM EDT WED MAY 26 2010 .SYNOPSIS... HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRETCH FROM THE GREAT LAKES...TO OFF THE NEW ENGLAND COAST THROUGH THIS EVENING. THIS WILL BRING MAINLY FAIR CONDITIONS...ALONG WITH UNSEASONABLY WARM TEMPERATURES TO THE REGION. A WEAK COLD FRONT APPROACHING FROM THE NORTHEAST MAY TRIGGER AN ISOLATED THUNDERSTORM THIS AFTERNOON AND EVENING...WITH A BETTER CHANCE FOR SHOWERS OR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT...ESPECIALLY FROM THE CAPITAL REGION SOUTH AND WEST. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM FOR COLUMBIA... DUTCHESS...GREENE...SCHOHARIE...AND ULSTER COUNTIES IN NEW YORK...BERKSHIRE IN MASSACHUSETTS AND LITCHFIELD IN CONNECTICUT UNTIL 4 AM. SEVERE THUNDERSTORM WATCH 225 REMAINS IN EFFECT UNTIL 200 AM EDT FOR ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY... RENSSELAER...SARATOGA... SCHENECTADY...WARREN AND WASHINGTON IN NEW YORK AND BENNINGTON AND WINDHAM IN VERMONT. CAPES THIS EVENING ARE EXTREMELY HIGH WITH KALY SOUNDING SHOWING 3595 J/KG AT 00Z...OTHER INDICES EXTREMELY HIGH WITH SWEAT INDEX 364 AND TOTAL TOTALS 56. H8 WINDS 25-35 KTS...BUT H5 WIND MAX OVER 50 KTS MOVING THROUGH VERMONT.IN ADDITION TO INSTABILITY DYNAMICS ALSO INCREASING AS BACK DOOR COLD FRONT DRIFTING SOUTHWEST FROM CNTRL VT AND NE NY. COOLING ALOFT AND STEEPING LAPSE RATES HAVE MADE CONDITIONS MORE CONDUCIVE FOR LARGE HAIL AS WELL DESPITE 00Z SOUNDING HAVING WBZ NEAR 12 KFT. OUTFLOW BOUNDARIES ARE ALSO PLAYING A SIGNIFICANT ROLE WITH NEW CELLS FIRING ALONG THOSE BOUNDARIES CREATED BY PRIOR CONVECTION. THE FOLLOWING IS FROM PREVIOUS AFD ORIGINALLY ISSUED AT 511 PM... LATEST RADAR DATA SHOWS A CELL NEAR SCHENECTADY HEADING SOUTH EAST TOWARD GUILDERLAND. THE MORNING SOUNDING AT ALBANY HAD POTENTIAL CAPE OF NEARLY 1000 J/KG ALONG WITH A PWAT VALUE OF OVER AN INCH. THERE WERE SCATTERED CU OVER THE THE ADIRONDACKS AND THE CATSKILLS. THE WEATHER IS EXPECTED TO REMAIN FAIRLY QUIET THROUGH THE NIGHTTIME PERIOD...WITH THE ONE SO CALLED FLY IN THE OINTMENT BEING A CLUSTER OF SHOWERS THAT HAVE POPPED UP IN EASTERN CANADA. THESE WERE HEADED FOR THE WESTERN ST LAWRENCE VALLEY...THE TUG HILL...AND POSSIBLY THE FINGER LAKES AREA. ALSO SOME THUNDERSTORMS WERE FIRING UP OVER NORTHERN WI AND WESTERN MI. AT THIS POINT IT APPEARS TO BE UNLIKELY THEY WILL REACH THIS AREA BEFORE DAYBREAK. INDICATIONS ARE TONIGHT WILL BE QUITE WARM AND MUGGY...ESPECIALLY FROM ALBANY SOUTH AND EAST...WITH DEWPOINTS IN THE MID AND UPPER 60S. WITH LOTS OF LOW LEVEL MOISTURE...AREAS OF FOG AND MIST MAY BE EXPECTED LATER TONIGHT AND EARLY THURSDAY. LOWS TONIGHT WILL RANGE FROM THE UPPER 50S IN THE ADIRONDACKS AND SOUTHERN VERMONT TO NEAR 70 IN THE LOWER HUDSON AND HOUSATONIC VALLEYS. NEARLY CALM WINDS WILL MAKE IT FEEL EVEN MORE SULTRY. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... A MUCH BETTER CHANCE OF SHOWERS/TSTMS THURSDAY AND THURSDAY NIGHT AS THE BACK DOOR COLD FRONT MOVES ACROSS THE REGION FROM NORTHEAST TO SOUTHWEST...AND A SHORT WAVE TROF DROPS SOUTHWARD OUT OF CANADA. MODELS IN GENERAL AGREEMENT THAT THE CONVECTION THAT DOES FORM THURSDAY AFTERNOON AND EVENING WILL BE FOCUSED TO THE SOUTH AND WEST OF ALBANY. HAVE KEPT LIKELY POPS OVER THE SOUTHWEST THIRD OF THE FORECAST AREA THURSDAY AFTERNOON AND EVENING...WITH DECREASING POPS TO THE NORTH AND EAST. HAVE ENHANCED WORDING FOR HEAVY PRECIP AND GUSTY WINDS DUE TO THE FAIRLY LARGE VALUES OF CAPE SOUTH AND WEST...THE GFS HAS A SIZABLE AREA OF CAPES OF 3000 J/KG AT 18Z THURSDAY. PWAT VALUES WERE 1.3 TO 1.5 INCHES AND WINDS ALOFT SUGGEST THAT SOME TRAINING MAY BE POSSIBLE AS WELL...SO SOME STREAKS OF HEAVY PRECIP WILL BE POSSIBLE AS WELL. HIGH TEMPERATURES FOR THURSDAY WILL BE MUCH COOLER THAN TODAY... FROM THE MID 70S TO THE LOW 80S...AT LEAST PARTLY DUE TO THE HEAVY CLOUD COVER AND RAIN. AS THE COLD FRONT PASSES BY AND THE SHORTWAVE TROF DROPS TO OUR SOUTH...ANY LEFTOVER PCPN WILL COME TO AN END LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING...WITH A RETURN TO MOSTLY SUNNY BUT COOLER WEATHER FRIDAY AFTERNOON. LOWS THURSDAY NIGHT IN THE UPPER 40S TO THE UPPER 50S...THEN HIGHS ON FRIDAY FROM THE UPPER 60S TO THE MID 70S. WARMEST HIGHS ARE EXPECTED IN THE MOHAWK VALLEY AND CAPITAL DISTRICT SINCE CLOUDINESS WILL LINGER FARTHER SOUTH. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE WEEKEND WILL BE MARKED BY TRANQUIL WEATHER. INCREASING CLOUDS IN ADVANCE OF A COLD FRONT APPROACHING FROM THE NORTHWEST WILL LIMIT SURFACE WARMING...AND HIGH TEMPERATURES AREA-WIDE ARE EXPECTED TO BE IN THE 70S. THE FRONT WILL SLIDE SOUTH ON SUNDAY...BUT WITH VERY LITTLE MOISTURE...THE FRONT WILL DO LITTLE MORE THAN TO CLEAR US OUT FOR SUNDAY. INDEED...THE FIRST TWO DAYS OF THE WEEK WILL BE BOTH THE SUNNIEST AND THE WARMEST. A COMPLEX LOW MOVING EAST ACROSS THE GREAT LAKES AND CANADA WILL BRING IN ENOUGH MOISTURE ACROSS THE NORTHWEST ZONES FOR A CHANCE OF THUNDERSTORMS ON MONDAY. AN EVEN GREATER CHANCE FOR THUNDERSTORMS EXISTS MONDAY NIGHT AS THE COLD FRONT ASSOCIATED WITH THE SYSTEM SWEEPS ACROSS THE REGION...WITH SURFACE CAPES AVERAGING BETWEEN 1000 AND 2000 J/KG. THE SUN WILL MAKE A SHOWING ON TUESDAY...BUT ESSENTIALLY BEGINS A PERIOD OF MIXED SUN AND CLOUDS...AND WITH THE FRONT CLOSE BY TO OUR SOUTH...A SLIGHT CHANCE OF SHOWERS REMAINS IN THE OFFING. HIGH TEMPERATURES ON TUESDAY COOL ABOUT 10 DEGREES OFF MONDAY'S HIGHS OF UPPER 70S TO MID 80S. HIGHS WEDNESDAY WILL BE IN THE MID 60S TO LOWER 70S RANGE. LOW TEMPERATURES IN THE MID 50S TO MID 60S SATURDAY NIGHT WILL RANGE FROM NEAR 50 TO NEAR 60 DEGREES SUNDAY NIGHT. MONDAY NIGHT WILL BE SLIGHTLY COOLER...FOLLOWED BY AN EVEN COOLER TUESDAY NIGHT...WITH LOWS FROM AROUND 40 DEGREES IN THE ADIRONDACKS AND GREENS...TO ABOUT THE LOWER 50S IN THE VALLEYS. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF PERIOD... EXCEPT AT GFL AND POU...WHERE MVFR FOG COULD DEVELOP TOWARD DAYBREAK. ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT ARE EXPECTED TO REMAIN WEST AND EAST OF GFL AND ALB AS THEY DIMINISH...WITH POU EVEN MORE IN THE FREE AND CLEAR. THIS SCENARIO WILL BE MONITORED CLOSELY FOR ANY POSSIBLE UPDATES. VCSH MENTIONED FOR THU AFTN AS A LOW PRESSURE WAVE DEVELOPING OVER WESTERN NEW YORK IS EXPECTED TO MOVE THROUGH THE AIRPORTS...SETTING OFF SCATTERED SHOWERS AND THUNDERSTORMS. OUTLOOK... THU NGT...VFR...CHC MVFR IN SCT SHRA/TSRA. FRI-MON...VFR...NO SIG WX. && .FIRE WEATHER... HOT AND RELATIVELY DRY WEATHER THIS AFTERNOON WILL GIVE WAY TO INCREASING HUMIDITY THIS EVENING AND TONIGHT WITH DEWPOINTS IN THE MID AND UPPER 60S THIS EVENING. RH VALUES WILL INCREASE TO NEAR 100 PERCENT DURING THE NIGHTTIME HOURS WITH AREAS OF FOG...MIST...AND HAZE...AND WHERE SKIES REMAIN CLEAR OR NEARLY SO A HEAVY DEW IS LIKELY THURSDAY MORNING. WITH CLOUDS AND SHOWERS...THE HUMIDITY WILL REMAIN HIGH THURSDAY WITH MIDDAY RH VALUES 50 TO 55 PERCENT. GUSTY WINDS...LIGHTNING...AND HEAVY LOCALIZED DOWNPOURS MAY BE EXPECTED WITH THUNDERSTORMS. RH VALUES WILL AGAIN APPROACH 100 PERCENT THURSDAY NIGHT WITH SHOWERS AND AREAS OF MIST. RH VALUES WILL BE SLOW TO DIMINISH OF FRIDAY BUT ARE LIKELY TO DROP TO BETWEEN 35 AND 45 PERCENT BY LATE AFTERNOON AS COOLER AND DRIER AIR MOVES INTO THE REGION. && .HYDROLOGY... NO PROBLEMS ARE EXPECTED WITH THE RIVERS OVER THE NEXT FEW DAYS. UNSEASONABLY HOT WEATHER IS RESULTING IN THE SOIL BECOMING QUITE DRY FOR SO EARLY IN THE SUMMER SEASON. AS A RESULT...THE GROUND WILL BE ABLE TO SOAK UP FAIRLY LARGE AMOUNTS OF RAIN...PROVIDED IT HAS TIME TO DO SO. FORECAST MODELS HAVE RATHER HIGH PWAT VALUES TODAY...1.3 TO 1.5 INCHES...SO THUNDERSTORMS THAT DO DEVELOP ARE LIKELY TO HAVE TORRENTIAL DOWNPOURS. WINDS ALOFT WILL BE NORTHERLY AROUND 30 KNOTS...SO THE STORMS WILL MOVE BUT A POSSIBILITY EXISTS THAT SOME TRAINING OF CELLS MAY OCCUR ALONG NORTH/SOUTH LINES...WHICH COULD RESULT IN SOME STREAKS OF HEAVY RAINFALL WHICH COULD RESULT IN SHARP RISES TO NEAR BANKFULL ON STREAMS AND PONDING OF WATER ON ROADS AND PARKING AREAS. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS... PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...RCK/11 NEAR TERM...RCK/11 SHORT TERM...RCK LONG TERM...ELH AVIATION...ELH FIRE WEATHER...RCK HYDROLOGY...RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1035 PM EDT WED MAY 26 2010 CTZ001-013-MAZ001-025-NYZ047-058>061-063>066-271100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS- 1035 PM EDT WED MAY 26 2010 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS AND THE SCHOHARIE VALLEY...EASTERN CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND EARLY THURSDAY NIGHT. SOME THUNDERSTORMS MAY CONTAIN LOCALIZED DAMAGING WINDS...AND LARGE HAIL ONE INCH IN DIAMETER OR LARGER. THEY ARE ALSO LIKELY TO HAVE TORRENTIAL RAINFALL WHICH COULD CAUSE RAPID RISES ON STREAMS AND PONDING ON ROADS AND PARKING AREAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES... IN CONNECTICUT... LITCHFIELD. IN MASSACHUSETTS... BERKSHIRE. IN NEW YORK... COLUMBIA...DUTCHESS...GREENE...SCHOHARIE AND ULSTER. NYZ032-033-038>043-048>054-082>084-VTZ013>015-271100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 1035 PM EDT WED MAY 26 2010 ...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK VALLEY AND GREATER CAPITAL DISTRICT OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND EARLY THURSDAY NIGHT. SOME THUNDERSTORMS MAY CONTAIN LOCALIZED DAMAGING WINDS...AND LARGE HAIL ONE INCH IN DIAMETER OR LARGER. THEY ARE ALSO LIKELY TO HAVE TORRENTIAL RAINFALL WHICH COULD CAUSE RAPID RISES ON STREAMS AND PONDING ON ROADS AND PARKING AREAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES... IN NEW YORK... ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER... SARATOGA...SCHENECTADY...WARREN AND WASHINGTON. IN VERMONT... BENNINGTON...WINDHAM.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1122 PM EDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG LONDONDERRY 43.23N 72.81W
05/26/2010 WINDHAM VT LAW ENFORCEMENT
TREES AND WIRES DOWN.
1045 PM TSTM WND DMG WARDSBORO 43.04N 72.79W
05/26/2010 WINDHAM VT LAW ENFORCEMENT
TREES AND WIRES DOWN.
1045 PM TSTM WND DMG WEST DUMMERSTON 42.92N 72.61W
05/26/2010 WINDHAM VT LAW ENFORCEMENT
TREES AND WIRES DOWN
1046 PM TSTM WND DMG BRATTLEBORO 42.86N 72.57W
05/26/2010 WINDHAM VT LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
GJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1136 PM EDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG PITTSFIELD 42.45N 73.26W
05/26/2010 BERKSHIRE MA AMATEUR RADIO
WIRES DOWN
&&
GJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1139 PM EDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM TSTM WND DMG HINSDALE 42.44N 73.13W
05/26/2010 BERKSHIRE MA AMATEUR RADIO
SEVERAL TREES DOWN.
&&
GJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1146 PM EDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG DORSET 43.26N 73.10W
05/26/2010 BENNINGTON VT PUBLIC
LIMBS AND TREES BLOCKING ROAD.
&&
GJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1215 AM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL EAST GREENBUSH 42.59N 73.70W
05/26/2010 E1.00 INCH RENSSELAER NY PUBLIC
&&
GJMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1221 AM EDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL EAST GREENBUSH 42.59N 73.70W
05/26/2010 E1.00 INCH RENSSELAER NY PUBLIC
&&
GJMThe Brookhaven radar (KOKX), 108 km away, was scanning. The volume nearest the first event began at 04:19 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported during a thunderstorm in Bakersville.
Penny size hail was reported during a thunderstorm in Harwinton.
A tree and wires were reported down in Harwinton due to strong thunderstorm winds.
Quarter size hail was reported during a thunderstorm in Terryville.
Trees and wires were reported down in New Hartford due to strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229358, 229359, 229363, 229361, 229364.